Drought, Northwest Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Other Federal Agency
Though significant rainfall occurred across portions of northwest New Mexico, and spotty locations elsewhere, drought conditions continued. September precipitation amounts were well over 100 percent of normal across the northern mountains and much of western New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Though significant rainfall occurred across portions of northwest New Mexico, and spotty locations elsewhere, drought conditions continued. September precipitation amounts were well over 100 percent of normal across the northern mountains and much of western New Mexico. However, due to the long term nature of the drought and well below normal precipitation totals for the year, the above normal precipitation in September mitigated the drought very little. In fact, the NOAA National Climatic Data Center reports that the first nine months of 2011 represent the driest start to any year on record for New Mexico. Severe (D2) and extreme (D3) drought continued across much of the north and southwest, while exceptional (D4) drought stretched from the Rio Grande Valley southeastward to the Texas border. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 2:27 PM MST, 9 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 327 PM MDT WED AUG 31 2011 .DISCUSSION... THE 500 MB HIGH PRESSURE CENTER SHIFTED EAST OF NM TODAY ALLOWING A BETTER MOISTURE PLUME TO SHIFT EASTWARD INTO WESTERN NM FROM AZ. THE MID LEVEL HIGH PRESSURE CENTER WILL MIGRATE TO THE MID WEST THURSDAY AS AN UPPER TROUGH TRAVERSES THE NORTHERN ROCKIES. THIS WILL KEEP THE ENHANCED SUBTROPICAL MOISTURE FETCH OVER WESTERN AND NORTH CENTRAL AREAS WITH FAIRLY GOOD COVERAGE OF SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING. HIGH TEMPERATURES WILL CONTINUE TO VARY FROM 5 TO 15 DEGREES ABOVE NORMAL WITH THE GREATEST DEPARTURES IN THE EAST. IN THE WAKE OF THURSDAYS UPPER TROUGH A WEAK BACK DOOR COLD FRONT WILL DROP INTO NE NM...HOLDING HIGHS A LITTLE CLOSER TO NORMAL. MEANWHILE...THE 500 MB HIGH PRESSURE CENTER WILL REDEVELOP JUST SOUTH OF THE FOUR CORNERS HELPING THE STEERING FLOW ALONG THE CO BORDER TO SHIFT OUT OF THE WEST. THIS WILL RESULT IN AN UPTICK IN SHOWERS AND THUNDERSTORMS FROM THE SANGRES ACROSS THE NORTHEAST PLAINS FRIDAY AFTERNOON AND EVENING...WHILE MOISTURE RECYCLES ACROSS THE WEST. THOUGH THE AREA OF SCATTERED THUNDERSTORM COVERAGE WILL DECREASE A BIT IN THE WEST FRIDAY...THUNDERSTORMS UNDER THE HIGH WILL MOVE VERY SLOWLY RESULTING IN A THREAT OF LOCALLY HEAVY RAIN. FRIDAY NIGHT ANOTHER UPPER TROUGH WILL EJECT FROM THE NORTHERN ROCKIES INTO THE UPPER GREAT PLAINS. THIS WILL DRIVE A STRONGER BACK DOOR COLD FRONT INTO NORTHERN AND EASTERN NM SATURDAY AFTERNOON. GFS AND ECMWF ARE IN GOOD AGREEMENT THAT THIS FRONT WILL UNDERCUT THE MID LEVEL HIGH AND PRESS SOUTHWESTWARD THROUGH WESTERN NM SUNDAY. THIS SECOND FRONT SHOULD INCREASE LOW LEVEL MOISTURE SIGNIFICANTLY RESULTING IN AN UPTICK IN SHOWERS AND THUNDERSTORMS MAINLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN LATE SATURDAY...THEN AREAWIDE SUNDAY. THE POTENTIAL EXISTS FOR A STIFF EAST WIND BELOW CANYONS OPENING INTO THE RIO GRANDE VALLEY SATURDAY NIGHT AND POSSIBLY ALSO SUNDAY NIGHT. FURTHER...NW WINDS ALOFT MAY STRENGTHEN ACROSS THE NE AND E CENTRAL PLAINS SUNDAY...WHICH COULD RESULT IN SOME STRONGER STORMS IF THE LOW LEVELS OF THE ATMOSPHERE HAVE NOT COOLED AND STABILIZED TOO MUCH IN THE WAKE OF THE FRONT. AT THIS TIME WE ARE FORECASTING HIGH TEMPERATURES ON THE NE PLAINS TO DROP NEAR NORMAL SATURDAY...THEN TEMPS MAY DROP NEAR AND BELOW NORMAL ACROSS MOST OF THE PLAINS SUNDAY. WESTERN READINGS WILL COOL TOO...BUT THEY MAY REMAIN A LITTLE ABOVE NORMAL. SIGNIFICANT UNCERTAINTY CONTINUES OVER THE FORECAST FOR EARLY NEXT WEEK. LONGER RANGE MODELS SUGGEST THAT THE AMPLITUDE OF THE MID LEVEL RIDGE MAY INCREASE DRAMATICALLY...BUT THERE ARE SIGNS THAT THE RIDGE COULD BE UNDERCUT BY A DISTURBANCE CROSSING FROM THE WEST OR DROPPING OUT OF THE NORTH. IF THE RIDGE DOES INCREASE...THERE SHOULD BE SOME WARMING AND MOISTURE RECYCLING UNTIL ANOTHER PERTURBATION AND POTENTIAL COLD FRONT CAN ARRIVE. 44 && .AVIATION... THE MAIN FOCUS THROUGH THE REST OF THIS AFTERNOON WILL BE FOUND ACROSS THE WESTERN THIRD OF THE FORECAST AREA. GENERALLY ALONG AND TO THE WEST OF THE CONTINENTAL DIVIDE. MODELS SHOW THIS FOCUS SHIFTING A LITTLE MORE EAST AND AFFECTING CENTRAL AREAS DURING THE EVENING HOURS BEFORE ACTIVITY BEGINS TO DWINDLE AFTER MIDNIGHT. ALTHOUGH STILL EXPECTING RESIDUAL SHOWERS AND STORMS ACROSS THE NORTHWEST THIRD AFTER MIDNIGHT...AT LEAST BASED ON 1 MODELS FORECAST. SHORT DURATION MVFR CONDITIONS AND MTN TOP OBSCD WOULD BE MOST PREVALENT ACROSS THE SOUTHWEST WHILE GUSTY OUTFLOW WINDS TO 45 KT WILL BE THE MAIN FOCUS ACROSS THE NORTHWEST AND CENTRAL AREAS. GUP AND FMN WILL REMAIN IN AND OUT OF VCTS AND TEMPO SH/TS THROUGH REST OF TODAY. STILL LIKE THE VCSH IN THE ABQ TAF FOR EARLY/MID EVENING AND WILL NEED TO WATCH THAT SITE FOR AN EASTERN PUSH OF STORMS FROM THE WEST. LESS LIKELY TO BE AFFECTED ARE LVS AND TCC AT THIS TIME. SLIGHTLY MORE TS COVERAGE EXPECTED ON THURSDAY FAVORING WESTERN AND CENTRAL AREAS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50 && .FIRE WEATHER... SOME BETTER RUN TO RUN CONTINUITY OCCURRING FOR THE WEEKEND BUT STILL NOT TOTALLY SOLD ON THE STRENGTH OF THE BACK DOOR FRONT AT THIS TIME. BUMPING CONFIDENCE UP TO MODERATE FOR A BEEFY BACK DOOR FRONT SATURDAY NIGHT INTO SUNDAY. THIS COULD SET THE STAGE FOR SOME DECENT WETTING RAIN ACROSS THE EAST. NO SIGNIFICANT CHANGES MADE TO THE GRIDDED FORECAST. DID ENHANCE WINDS A LITTLE BIT AND RAISE DEWPOINTS BASED ON THE BETTER MODEL CONTINUITY ON THE BACK DOOR FRONT FOR SUNDAY. AS FAR AS NEAR TERM...STORMS WILL FOCUS ALONG TO THE WEST OF THE CONTINENTAL DIVIDE DURING THE AFTERNOON BUT SHIFT SOME INTO CENTRAL AREAS DURING THE EVENING. LESS OVERALL COVERAGE EXPECTED ACROSS THE EASTERN PLAINS AS COMPARED TO THE PAST FEW DAYS AND THIS VERIFIES FAIRLY WELL BASED ON MODEL PROJECTIONS. HUMIDITY RECOVERIES SHOULD RISE SOME TONIGHT MOST AREAS ALTHOUGH A LOWERING IS EXPECTED ACROSS THE NORTHEAST PLAINS. MODELS PROJECT THE UPPER HIGH MOVING SLIGHTLY MORE TO THE EAST OF THE STATE ON THURSDAY. THIS WILL ALLOW A LITTLE BETTER MOISTURE TRANSPORT FROM THE SOUTH OVER WESTERN AND CENTRAL AREAS. THUS...THUNDERSTORM COVERAGE SHOULD EXPAND SOME ACROSS THE WESTERN HALF OF THE FORECAST AREA. DUE TO CAPPING EFFECTS...EASTERN AREAS WOULD BE FAVORED THE LEAST. HIGH TEMPERATURES WILL BE 10 TO 15 DEGREES ABOVE NORMAL ACROSS THE EAST AND THIS WILL BE COMBINED WITH SOME TEEN HUMIDITIES AND SEMI BREEZY CONDITIONS. MODELS CONTINUE TO SHOW SOME SORT OF PSEUDO CONSOLIDATION OF THE UPPER HIGH OVER PORTIONS OF NEW MEXICO ON FRIDAY AS THE UPPER RIDGE STRETCHES FROM THE SOUTHWEST TO THE SOUTHEAST PORTION OF THE COUNTRY. MOISTURE TRAPPED UNDER THIS UPPER HIGH WILL RECYCLE OUT IN THE FORM OF SCATTERED THUNDERSTORMS OVER THE MOUNTAINS. STEERING FLOWS WOULD BE LIGHT SO A DECENT CHANCE OF WETTING RAIN FOR THE MOUNTAIN AREAS. MODELS STILL DEPICT A PSEUDO BACK DOOR COLD FRONT OR WIND SHIFT FOR FRIDAY FAVORING THE NORTHEAST PLAINS. THIS COULD HELP FORM SOME STORMS ACROSS THE NORTHEAST. TEMPERATURES WOULD CONTINUE TO BE ABOVE NORMAL ALTHOUGH SOME COOLING IS EXPECTED. THUS HUMIDITY VALUES SHOULD RISE SOME. AS MENTIONED AT THE BEGINNING...BACK DOOR COLD FRONT IS STILL DEPICTED TO SLIDE INTO THE EASTERN PLAINS SATURDAY NIGHT AND PUSH WESTWARD ACROSS THE FORECAST AREA ON SUNDAY. THIS WOULD DO A FEW THINGS...LOWER TEMPERATURES...RAISE HUMIDITY READINGS AND CONCENTRATE SOME STRONGER BANDS OF WETTING RAIN ON SUNDAY. SATURDAY LOOKS TO BE AN IN BETWEEN DAY WITH ISOLATED TO SCATTERED STORMS RECYCLING OUT UNDER THE UPPER HIGH. AS MENTIONED ABOVE...CONFIDENCE IS ONLY MODERATE AT THIS TIME BASED ON WHAT HAS HAPPENED IN THE PAST WITH THESE SYSTEMS. BUT...SEPTEMBER IS A TIME WE START GETTING MORE OF A BACK DOOR INFLUENCE AND THE ECMWF SEEMS TO BE TRENDING MORE BULLISH LIKE THE GFS HAS BEEN. IF THE MOISTURE COMES IN VIA THE BACK DOOR...THIS SHOULD SET THE STAGE FOR DECENT THUNDERSTORM COVERAGES FAVORING THE WESTERN THREE QUARTERS EARLY NEXT WEEK. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 62 92 61 92 / 30 20 20 10 DULCE........................... 52 86 49 87 / 30 30 30 20 CUBA............................ 56 84 56 85 / 30 30 30 20 GALLUP.......................... 55 87 55 86 / 30 30 30 20 EL MORRO........................ 52 81 52 81 / 30 40 30 30 GRANTS.......................... 54 86 54 86 / 30 30 30 20 QUEMADO......................... 56 84 55 83 / 30 30 30 30 GLENWOOD........................ 63 92 62 91 / 20 30 20 20 CHAMA........................... 50 80 50 80 / 30 40 30 30 LOS ALAMOS...................... 61 83 60 83 / 30 30 30 20 PECOS........................... 57 83 57 82 / 20 20 20 20 CERRO/QUESTA.................... 52 83 51 81 / 20 20 30 30 RED RIVER....................... 48 74 48 72 / 20 30 30 40 ANGEL FIRE...................... 47 76 48 75 / 20 30 30 40 TAOS............................ 55 87 53 86 / 20 20 30 30 MORA............................ 54 82 53 80 / 20 20 30 30 ESPANOLA........................ 58 90 57 90 / 20 30 30 20 SANTA FE........................ 60 87 60 86 / 20 20 30 20 SANTA FE AIRPORT................ 60 90 60 89 / 20 30 20 20 ALBUQUERQUE FOOTHILLS........... 65 91 64 91 / 20 20 20 20 ALBUQUERQUE HEIGHTS............. 70 92 69 92 / 20 20 20 10 ALBUQUERQUE VALLEY.............. 68 94 66 94 / 20 20 20 10 ALBUQUERQUE WEST MESA........... 64 94 65 94 / 20 20 20 20 LOS LUNAS....................... 64 93 64 93 / 20 20 20 10 RIO RANCHO...................... 64 94 63 94 / 20 20 20 20 SOCORRO......................... 65 94 64 93 / 20 20 20 10 SANDIA PARK/CEDAR CREST......... 61 91 59 91 / 20 30 20 20 TIJERAS......................... 61 90 61 90 / 20 30 20 20 MORIARTY/ESTANCIA............... 57 88 55 88 / 20 20 20 20 CLINES CORNERS.................. 60 86 59 85 / 20 20 20 20 GRAN QUIVIRA.................... 62 89 61 88 / 20 20 20 10 CARRIZOZO....................... 65 92 64 91 / 20 10 20 10 RUIDOSO......................... 57 82 57 80 / 20 20 20 20 CAPULIN......................... 58 89 57 84 / 20 20 10 30 RATON........................... 58 93 57 87 / 20 20 10 30 SPRINGER........................ 59 92 58 88 / 20 20 10 30 LAS VEGAS....................... 58 88 57 86 / 20 20 20 30 CLAYTON......................... 65 97 66 89 / 10 5 10 20 ROY............................. 62 91 61 87 / 10 20 10 20 CONCHAS......................... 69 97 68 94 / 10 10 10 10 SANTA ROSA...................... 68 97 66 94 / 10 10 10 10 TUCUMCARI....................... 69 98 67 96 / 10 0 5 10 CLOVIS.......................... 65 95 64 94 / 10 0 5 5 PORTALES........................ 65 96 63 94 / 10 0 5 5 FORT SUMNER..................... 68 98 65 95 / 10 5 5 5 ROSWELL......................... 71 98 67 96 / 10 10 5 5 PICACHO......................... 63 94 61 92 / 20 10 10 5 ELK............................. 59 88 57 86 / 20 10 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 610 AM MDT WED AUG 31 2011 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 605 AM MDT WED AUG 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED TODAY...BUT THERE WILL BE A MODERATE INCREASE IN THUNDERSTORM ACTIVITY...COMPARED TO TUESDAY...MAINLY WEST OF THE RIO GRANDE VALLEY. THE GREATEST RISK WITH THESE STORMS WILL LIKELY BE GUSTY WINDS BETWEEN 35 AND 50 MPH AND LOCALLY HEAVY RAINFALL AMOUNTS IN THE SLOWER MOVING STORMS... THOUGH GENERALLY THIS WILL BE A LITTLE LOWER THREAT THAN AT THE START OF THE WEEK DUE TO SOMEWHAT LOWER ATMOSPHERIC MOISTURE LEVELS. STILL THIS MAY HAVE SOME IMPACT ON SOME OF THE RECENT BURN SCARS ACROSS WEST AND NORTH NEW MEXICO. SMALL HAIL AND FREQUENT LIGHTNING STRIKES ARE ALSO POSSIBLE IN THE STRONGEST STORMS. REMEMBER...IT DOES NOT TAKE THAT HEAVY OF A DOWNPOUR TO RESULT IN FLASH FLOODING ON A BURN SCAR. EVEN A RELATIVELY SHORT PERIOD OF MODERATE RAINFALL ON A SEVERELY BURNED WATERSHED CAN LEAD TO FLASH FLOODS OR DEBRIS FLOWS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AGAIN ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING...WITH THE SATURDAY NIGHT THROUGH MONDAY PERIOD LIKELY SEEING SCATTERED TO AT TIMES NUMEROUS SHOWER AND STORM COVERAGE WITH THE PASSAGE OF A STRONG BACK DOOR FRONT INTO AND POTENTIALLY THROUGH THE STATE. AGAIN...SMALL HAIL... LIGHTNING STRIKES AND WIND GUSTS BETWEEN 35 AND 55 MPH ARE LIKELY IN THE STRONGER STORMS...ALONG WITH LOCALLY HEAVY RAINFALL. THE MOST WIDESPREAD HEAVY RAIN POTENTIAL LOOKS TO BE SUNDAY INTO MONDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
36 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340280, 340281, 340282, 340283, 340284, 340285, 340286, 340287, 340288, 340289, 340290, 340291, 340292, 340293, 340294, 340295, 340296, 340297, 340298, 340299, 340300, 340301, 340302, 340303, 340304, 340305, 340306, 340307, 340308, 340309, 340310, 340311, 340312, 340313, 340314, 340315.